Red painful eyes - steroids, hydroxy or disease?

Over the past few months my eyes have been permanently red, scratchy and tired, and usually get worse as the day goes on. I don't think it is Sjorgens as they aren't really dry. I saw the GP back in November about this and he initially gave me antibacterial drops to ensure it wasn't an infection and after it not clearing up he referred me to an opthalmologist. I do have my appointment this Friday actually!

However today I woke up with a really scary big red, patch on the white of my left eye and the whole eye is painful (giving a headache all around the eye). I am currently on prednisolone and hydroxy both of which I believe can cause eye problems, but then again apparently RA can also cause eye problems and I also have lupus which can cause further eye problems!

I know I should get a better idea on Friday (and it's good timing of this appointment with this new development in my eye!), but just wondering what eye problems people have had due to medications and disease?

9 Replies

oldestnewest
  • Heatherp, You have dry eye syndrome and the eyes are not getting any fluid to them hence the itching and scratching. You will more than likely get drops which sadly you will have to use for the rest of your life. Now there is a procedure that can be done that will help the situation. It is by having your eyes cauterised. It is not as bad as it sounds. They will numb your eyes and then they will cauterise you tearducts to stop the fluid down through your nose. I have had it done and it was over in a few minutes. I jumped when they put the injection in to numb my eyes and i got a black eye,i didn't flinch the next eye when he did it. I felt the benefit straight away. Before you leave on friday as about having it done. You will have to shade your eyes with sunglasses for a few days,but that is all. You won't need patches on your eyes or anything like that.

    Hope it goes well for you on friday and let me know how it went.

    Sylvia.xx

  • Poor you Heatherp - I have no suggestions which ones maybe the cause but I think its unlikely to be the Hydroxy because that can very rarely cause eye problems at a high dose and after prolonged use but its more macular degeneration than itching and redness I believe. Good luck with the opthalmologist. Tilda x

  • there are some other eye complications with RAnas well as dry eye and Sjorgens, and although very rare it's good that you're seeing ophthalmologist to get them checked out as they do need treatment. main ones are episcleritis and uveitis.. but hopefully it'll just be that you rubbed them in your sleep or something like that and it will go as quickly as it came. Polly

  • Thanks everyone - off to go and rest that eye now! will report back on Friday!

  • I wouls get yourself to either an opthalmogist( qualified optician) or Gp ASAP do please seek professional medical advice urgently.. we on here can help from experience but we are not medically qualified gps, opthalmogists or rheumtalogists as to the best of my knowledge none of these three types of medical people are members.

  • Definitely get yourself to an opthomologist, or emergency eye clinic, or at the very least an optician who has the extra equipment and qualifications to look for eye diseases. Rheumatology disorders very frequently are associated with serious inflammatory eye conditions that if aren't treated can lead to permanent damage. Even GPs aren't the best at looking for these conditions (and don't have the equipment like slit lamps that they need to really examine the eyeball properly) so I wouldn't necessarily go to them first. Whoever you do end up seeing, make sure you tell them you have RA,as that will alert them to look for specific types of inflammation and damage.

  • Thanks Earthwitch and Summer too - I have an appointment tomorrow with an opthalmologist.They will be using some of those drops that dilate the pupil to have a look inside - will mention all my ailments and hopefully get some answers tomorrow!

  • Good luck with your ophthalmologist appointment, mine has been cancelled today due to snow. He is the best one to see. As others have said you can get episcleritis and scleritis with RA, sounds like it could be one of those in which case the rheumatologist and ophthalmologist should work together. X

  • Well all good news - apparently I have perfectly healthy eyes with no sign of any problems commonly associated with RA/SLE! The redness overall he feels may be slightly dry eyes, so has prescribed lubricating drops. then said that the red patch from Wednesday, that is looking slightly yellowy and bruised may well have been a bump / poke to my eye in my sleep! So all good news....

You may also like...